Lake Michigan, 2021Marine Thunderstorm Winds in Lake Michigan, June 13, 2021
June 13, 2021 · NWS GRB · 6 events in 3 counties and zones
Thunderstorms developed ahead of a cold front across northeast Wisconsin. Strong storms produced gusty winds as they tracked over Lake Michigan during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed ahead of a cold front across northeast Wisconsin. Strong storms produced gusty winds as they tracked over Lake Michigan during the evening hours. Thunderstorm winds capsized a boat on the southern Bay of Green Bay, causing a fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 13, 5:20 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 13, 5:20 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
620 PM CDT Sun Jun 13 2021
Updated aviation portion for 00Z TAF issuance
.SHORT TERM...Tonight and Monday
Issued at 221 PM CDT Sun Jun 13 2021
Main forecast focus remains on the potential for thunderstorms to
develop later this afternoon/evening as a cold front and mid-level
shortwave trough sweep across the area. Northeast WI remains in a
marginal risk of severe thunderstorms.
The 19Z MSAS surface analysis showed high pressure over the
northern High Plains and central Plains, a very weak area of low
pressure over the Upper MS Valley and a weak cold front that
stretched from the northern Great Lakes southwest to central
sections of SD. The radar mosaic picked up a band of showers and
weak thunderstorms over the MN Arrowhead into western Lake
Superior.
For tonight, ongoing showers/storms are still expected to sweep
across northeast WI this evening. The main synoptic players
include: the modest cold front, a mid-level shortwave trough with
an embedded strong shortwave and a very strong upper jet streak of
110 knots. Instability over northeast WI to be weak (< 500 J/KG),
however 0-6km shear is impressive at 60-80 knots. The main problem
is a lack of low-level moisture with dew points in the 40s and
50s. While small hail is possible, the main threat from these
storms will be strong/damaging wind gusts with DCAPES around 1K
J/KG and an inverted-V sounding. A brief wind shift to the
northeast may bring gusty winds down the Bay later this evening.
The bulk of the activity should be coming to an end shortly
after midnight over our southern counties with skies clearing
overnight. Min temperatures to range from the upper 40s to lower
50s north, middle 50s to around 60 degrees south.
An area of high pressure is forecast to move across the Upper
Midwest on Monday. However, models show another mid-level
shortwave trough dropping south-southeast into the Great Lakes
Monday afternoon. Even though instability is again marginal, shear
is 35-45 knots which would be sufficient to at least bring a small
chance of showers and thunderstorms primarily to eastern WI. A few
of the stronger storms could produce small hail and gusty winds,
but a lack of deep low-level moisture would put a limit on the
thunderstorm activity. In addition, a weaker shortwave is expected
to drop south through western WI during the afternoon, so cannot
rule out a few sprinkles over central WI. Max temperatures on
Monday to range from the middle to upper 70s north/near Lake MI,
upper 70s to lower 80s south.
.LONG TERM...Monday Night Through Sunday
Issued at 221 PM CDT Sun Jun 13 2021
Dry weather at the start of the long term period with the main
chance for precipitation on Thursday into Friday.
Monday evening through Wednesday...Any showers early Monday
evening should quickly dissipate with the loss of daytime heating.
Models show a few spits developing Tuesday as well as a shortwave
brushes the eastern side of WI, but with such limited moisture do
not anticipate anything reaching the ground, therefore kept the
forecast dry. Meanwhile, northerly flow along with high pressure
at the surface will keep conditions dry through Wednesday with
lots of sunshine. Near normal temperatures are expected with
highs in the mid 70s to low 80s, and lows in the mid 40s to mid
50s.
Thursday through Sunday...The surface high moves east and the upper
ridge gets squeezed to the northeast, resulting in a shift to
westerly flow aloft. This will allow for increasing temps and dew
points, although not as much of a warmup as previously depicted
due to the air coming from the west as supposed to the
southwest. Still, with the return of moisture and instability
this increases chances for showers and storms Thursday into
Friday morning. It is too early to determine the potential for
severe thunderstorms. A cold front is progged to sweep through
Friday morning once again bringing lower humidity and seasonable
temps. This pattern will stick around through the weekend as high
pressure builds in at the surface and flow remains west to
northwesterly.
&&
.AVIATION...for 00Z TAF Issuance
Issued at 619 PM CDT Sun Jun 13 2021
Fast moving thunderstorms are expected across northern Wisconsin
this evening, mostly north of a RRL to GRB line. A few could produce
wind gusts to 40 knots and hail. Outside of any thunderstorm
activity VFR conditions are expected.
Monday should start out with clear skies, but cumulus clouds
should form in the afternoon. An upper level disturbance could
produce some showers and thunderstorms, mostly east of a IMT to
OSH line.
&&
.MARINE...
Issued at 221 PM CDT Sun Jun 13 2021
Potential still exists for gusty winds to funnel down the Bay
behind a cold front/shortwave trough this evening. Brief gusts of
25-30 knots are anticipated, with gusts possibly reaching 35
knots near GRB. Have maintained the Small Craft Advisory per
previous forecast.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....Kallas
LONG TERM......KLJ
AVIATION.......RDM
MARINE.........Kallas
Hazardous weather outlook, Jun 13, 1:46 PM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
246 PM CDT Sun Jun 13 2021
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-142000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
246 PM CDT Sun Jun 13 2021
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
Scattered thunderstorms are expected during the late afternoon
and evening. A few of the storms could be severe, and produce
strong wind gusts and hail.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
There is a slight chance of thunderstorms on Monday east of a
Rhinelander to Oshkosh line. Severe weather is not expected.
The next chance of thunderstorms will occur on Thursday into
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report any hail or wind gusts over 40 mph.
LMZ521-522-541>543-142000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
246 PM CDT Sun Jun 13 2021
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
An abrupt wind shift to the northeast is expected this evening.
Gusts up to 30 kts and rough seas will be possible on the Bay
after this wind shift occurs, which will create a hazard to small
craft. The wind shift will affect the Lake Michigan waters as
well, though wind speed are not expected to be as strong as on the
bay. In addition, thunderstorms will also be possible this
evening. Any storms that form will pose a hazard to boaters.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
There is a slight chance of thunderstorms on Monday and a chance
of thunderstorms on Thursday into Friday. Any storms that form
will pose a hazard to boaters.
AK/KLJ
In the hours before
Special weather statement, Jun 13, 5:46 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Green Bay WI
646 PM CDT Sun Jun 13 2021
WIZ005-011-012-140015-
Vilas WI-Florence WI-Forest WI-
646 PM CDT Sun Jun 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FOREST...EAST
CENTRAL VILAS AND NORTHWESTERN FLORENCE COUNTIES UNTIL 715 PM CDT...
At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Phelps, or 15 miles west of Iron River, moving southeast at 60 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Phelps, Tipler, Wisconsin Slough Natural Area, Whisker Lake
Wilderness, Alvin, Nelma and Stevens Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4602 8882 4603 8878 4602 8878 4603 8873
4601 8872 4601 8868 4599 8867 4599 8862
4602 8860 4601 8859 4602 8853 4599 8849
4600 8846 4598 8842 4599 8838 4597 8834
4585 8866 4607 8914 4613 8907
TIME...MOT...LOC 2346Z 304DEG 52KT 4610 8897
RDMLocal storm report, Jun 13, 5:52 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
652 PM CDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL SPREAD EAGLE 45.88N 88.13W
06/13/2021 M0.25 INCH FLORENCE WI TRAINED SPOTTER
&&
HYKINSpecial weather statement, Jun 13, 6:35 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Green Bay WI
735 PM CDT Sun Jun 13 2021
WIZ022-073-140115-
Southern Marinette County WI-Door WI-
735 PM CDT Sun Jun 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARINETTE AND DOOR
COUNTIES UNTIL 815 PM CDT...
At 735 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Escanaba to 7 miles south
of Cedar River to 8 miles northwest of Menominee. Movement was
southeast at 60 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Marinette, Sturgeon Bay, Menominee, Crivitz, Jacksonport, Ephraim,
Egg Harbor, Newport State Park, Whitefish Bay and Peshtigo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4535 8678 4465 8734 4489 8758 4494 8745
4512 8737 4516 8743 4512 8753 4494 8762
4521 8807 4539 8769 4533 8766 4520 8774
4511 8765 4509 8759 4512 8761 4525 8734
4522 8721 4541 8698 4541 8686
TIME...MOT...LOC 0035Z 321DEG 54KT 4563 8728 4531 8741 4522 8774
KieckbuschLocal storm report, Jun 13, 6:43 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
743 PM CDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 3 S FENCE 45.71N 88.42W
06/13/2021 E0.25 INCH MARINETTE WI PUBLIC
&&
HYKINMarine Thunderstorm Wind, Green Bay South From Cedar River Mi to Rock Island Passage and North From Oconto Wi to Little Sturgeon Bay Wi
- When
- June 13, 6:48 PM CST to 6:50 PM CST
- Where
- Green Bay South From Cedar River Mi to Rock Island Passage and North From Oconto Wi to Little Sturgeon Bay Wi forecast zone, 3.58 mi S of Menominee Station (Mnmm4)
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- Buoy
- Coordinates
- 45.049, -87.577
Thunderstorms produced a gust to 36 knots at the Menominee, MI buoy.
Marine Thunderstorm Wind, Green Bay South From Cedar River Mi to Rock Island Passage and North From Oconto Wi to Little Sturgeon Bay Wi
- When
- June 13, 6:50 PM CST
- Where
- Green Bay South From Cedar River Mi to Rock Island Passage and North From Oconto Wi to Little Sturgeon Bay Wi forecast zone, Chambers Island Station (Cbrw3)
- Measured
- 34 kt (39 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 45.200, -87.360
Thunderstorms produced a gust to 34 knots at the Chambers Island C-MAN station.
Marine Thunderstorm Wind, Rock Island Passage to Sturgeon Bay Wi
- When
- June 13, 7:15 PM CST to 7:20 PM CST
- Where
- Rock Island Passage to Sturgeon Bay Wi forecast zone, 4.52 mi SSW of Whitefish Bay
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.838, -87.251
Thunderstorms produced strong winds over the Lake Michigan waters.
Marine Thunderstorm Wind, Green Bay South From Oconto Wi to Little Sturgeon Bay Wi
- When
- June 13, 8:25 PM CST
- Where
- Green Bay South From Oconto Wi to Little Sturgeon Bay Wi forecast zone, 3.8 mi SSE of Green Bay Entrance Light
- Measured
- 43 kt (49 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 44.606, -87.885
Thunderstorm winds capsized a boat on the southern Bay of Green Bay near Vincent Point. Seven people were in the boat, six people were rescued. A 28 year old male was found dead the next day.
Marine Thunderstorm Wind, Green Bay South From Oconto Wi to Little Sturgeon Bay Wi
- When
- June 13, 8:30 PM CST
- Where
- Green Bay South From Oconto Wi to Little Sturgeon Bay Wi forecast zone, 0.69 mi S of Central Green Bay Buoy (45014)
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- Buoy
- Coordinates
- 44.790, -87.760
Thunderstorms produced a gust to 41 knots at the central Green Bay buoy.
Marine Thunderstorm Wind, Green Bay South From Oconto Wi to Little Sturgeon Bay Wi
- When
- June 13, 8:48 PM CST
- Where
- Green Bay South From Oconto Wi to Little Sturgeon Bay Wi forecast zone, 3.28 mi N of Bay Beach Park
- Measured
- 45 kt (52 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.577, -87.970
Thunderstorms produced a gust to 45 knots at the Green Bay west C-MAN station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, June 13 to 21, 20213 deaths · 3 injured · $1.0 million · 51 kt wind · 13 events
- Hail and Damaging Winds in Mississippi, June 13 to 14, 2021$537,000 · 1 in hail · 35 events
- Flash Flooding and Hail in West Virginia, June 13, 2021$252,000 · 1 in hail · 45 events
- Flash Flood and Hail in Pennsylvania, June 13, 2021$132,000 · 1.5 in hail · 38 events
- Hail and Damaging Winds in Virginia, June 13, 20211 injured · $113,000 · 1 in hail · 25 events
- Damaging Winds in Virginia, June 13, 2021$127,000 · 60 kt wind · 8 events
- Flood and Hail in Kentucky, June 13, 2021$92,000 · 54 kt wind · 14 events
- Damaging Winds in Montana, June 13, 2021$80,000 · 55 kt wind · 2 events
- Damaging Winds in West Virginia, June 13, 2021$38,000 · 60 kt wind · 6 events
- Flash Flooding and Flood in Kentucky, June 13, 2021$38,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, June 13, 2021$36,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Colorado, June 13, 20211.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 956727, 956728, 956736, 956726, 956756, 956757.